Psycho-Babble Medication | about biological treatments | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: Can Tegretol Make you Depressed? KarenK

Posted by Sunnely on February 8, 2001, at 23:41:25

In reply to Can Tegretol Make you Depressed?, posted by KarenK on February 7, 2001, at 17:39:22

Hi Karen,

Lithium or carbamazepine (Tegretol) alone or in combination can cause unmotivation, slowed thinking, cognitive impairment and even serious brain toxicity. These effects are usually related to high blood levels. When and what were the latest blood levels of each drug? Lithium's therapeutic blood level for acute mania is between 0.8 to 1.2. As the mania becomes more stabilized and under control, lower blood level may suffice. Be cautioned that above-mentioned lithium's range of blood level is not etched in stone. Some people are more sensitive than others and may experience neurotoxicity (Lithium's toxic effect on the brain) even at "therapeutic" blood levels. There is no established "therapeutic" blood level for Tegretol as a mood stabilizer. However, a Tegretol blood level between 6-10 is commonly accepted as "adequate" to control the manic phase. What is tricky about Tegretol is that, it has an active metabolite with similar pharmacological effect as the parent compound. When one asks for a blood carbamazepine (Tegretol) level, the active metabolite is not routinely reported. It is possible that the parent compound may be at "therapeutic" level while the active metabolite could be at toxic level. This could lead one to dismiss that the Tegretol is not the cause of the problem. Please be mindful that certain drugs (even over the counter drugs) can interact with Li and/or Tegretol and raise their blood levels. Certain medical conditions such as the "flu" and dehydration can also raise Lithium's blood level. Restricting one's salt intake can do the same thing.

Since your son's mania is already under control as you indicated, it is possible to lower dose of Li and/or Tegretol? This may also alleviate his problem of unmotivation.

Lithium can affect the thyroid gland (becomes underactive) which can make a person unmotivated and even depressed. Thyroid function test (blood test) is usually checked every 6 months while on lithium therapy. Although much less common than the effect on thyroid, long-term use of lithium can also affect the parathyroid gland (overactive) which can lead to increase in parathyroid hormone, in turn causing increased blood calcium level which in turn can cause feeling of unmotivation and even depression.

Tegretol, similar to oxcarbazepine (Trileptal) can cause hyponatremia (low blood sodium level). This condition can lead to mental status changes such as irritability, agitation, confusion, or unmotivation and depression. If it remains undetected and the sodium level continues to drop, it may cause more serious medical condition such as seizures and encephalopathy.

Of course, bipolar disorder patients can switch from manic phase to becoming stable to becoming depressed. So, it is also possible that he may be getting depressed.

=======================================

> Does tegretol give you that same blunted feeling that depakote can? My son is taking lithium and tegretol for bipolar. My son's pdoc switched him from depakote to tegretol because he was sleeping too much. Now the mania is under control but his motivation is zip. I'm concerned that it's making him depressed. Anyone taking tegretol or trileptal have this happen to them?
>
> KarenK


Share
Tweet  

Thread

 

Post a new follow-up

Your message only Include above post


Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.

 

Start a new thread

 
Google
dr-bob.org www
Search options and examples
[amazon] for
in

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Medication | Framed

poster:Sunnely thread:53463
URL: http://www.dr-bob.org/babble/20010131/msgs/53572.html